Thunderstorm Wind, Dubois
- When
- June 11, 4:15 PM EST
- Where
- Dubois County, 2.27 mi WNW of Celestine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -86.820
A few trees were downed.
A surface low pressure system and cold front coupled with moderate instability across the region produced a cluster of marginally severe thunderstorms over southern Indiana. Gusty winds, some hail and heavy rain causing some minor flooding were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A surface low pressure system and cold front coupled with moderate instability across the region produced a cluster of marginally severe thunderstorms over southern Indiana. Gusty winds, some hail and heavy rain causing some minor flooding were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT THU JUN 11 2009 .SHORT TERM (TNGT AND FRI)... SHRTWV TROF/LEADING EDGE OF DRYING IN WATER VAPOR IMAGERY... CURRENTLY EXTENDING FROM CNTRL INDIANA TO CENTRAL KY WITH SLOWLY WEAKENING...BUT RAPIDLY MOVG MCS IN THE ERN 1/2 OF OUR FA. THERE ARE NO SVR STMS WITHIN MCS...JUST HEAVY RAINMAKERS...THAT SHUD EXIT TO THE EAST BY LATE AFTN. UPSTREAM...IN WAKE OF TROF PASSAGE... PRECIPITABLE WATER VALUES HAD DROPPED TO ABOUT 1.5...HAD BEEN ARND 2 INCHES...AND SCT TSTMS WERE DEVELOPING WITH HEATING...WHERE SB CAPES HAD RISEN TO ABOUT 2500 J/KG. BASED ON FCST SOUNDINGS SHOWING AN INFLUX OF MUCH DRIER AIR IN THE MID LEVELS...THESE STORMS COULD BE BOTH HIGH WIND AND HAIL PRODUCERS...BUT SHOULD REMAIN SCT IN NATURE. OUR LOCAL WRF SHOWS THE CURRENT TSTM AREAS VERY WELL IN OUR ERN FA AND ACRS IL/SW INDIANA AND WILL FOLLOW...AT LEAST FOR TNGT...FOR THIS FCST. BASED ON THIS AND UPSTREAM RADAR...WOULD EXPECT SCT STORMS TO REACH IN THE LOUISVILLE AND BOWLING GREEN VCNTYS BY 20Z AND LEX BY 00Z. THINK COVERAGE/STRENGTH OF STORMS SHUD BE GREATEST ARND 00Z...THEN BEGIN TO WANE WITH PASSING UPR LEVEL SUPPORT/INSTABILITY. WILL FOLLOW PREV FCST WITH SCT POP TERMINOLOGY THIS EVE FOR OUR ENTIRE FA...THEN END CHCS ACRS THE NORTH...KEEP SLGT CHC IN THE SOUTH AFTER MIDNIGHT AS WEAK CDFNT SAGS SEWD. STARTING FRIDAY...FRONT SHOULD BE POSITIONED SOUTHEAST OF OUR FA ...BUT WILL HOLD ONTO SLIGHT CHC POPS ACROSS THE SERN CWA EARLY AND KEEP CONDITIONS DRY THEREAFTER. WITH THE FRONT JUST TO THE SOUTH OF THE CWA...SHOWERS AND STORMS MAY DEVELOP ALONG THE BOUNDARY FRIDAY AFTERNOON CLOSE TO THE TN/KY BORDER. FOR NOW...WILL LEAVE IT DRY IN THE SOUTH...CONSISTENT WITH PREVIOUS FCST. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... FRIDAY NIGHT THROUGH MONDAY NIGHT... FAIRLY FLAT UPPER LEVEL FLOW IS EXPECTED AT THE BEGINNING OF THE PD. AS MID-LEVEL RIDGE BEGINS TO DEVELOP ACROSS TEXAS...UPPER FLOW WILL BECOME MORE NORTHWESTERLY WITH TIME. SFC FRONTAL BOUNDARY THAT WE HAVE BEEN DEALING WITH IN THE LAST FEW DAYS WILL PUSH SOUTH OF THE REGION AND THEN RETREAT BACK TO THE NORTHEAST DURING THE PD. THESE FEATURES ALONG WITH SEVERAL WAVES RIDING THROUGH WITHIN THE MEAN FLOW SUGGEST MORE CHANCES OF SHOWER AND STORMS ACROSS THE AREA. TIMING OF THE INDIVIDUAL WAVES WILL BE DIFFICULT AS THE NUMERICAL MODELS OFTEN STRUGGLE WITH THESE FEATURES. AS FLOW BECOMES NORTHWESTERLY...COMBINATION OF DAYTIME HEATING WILL LIKELY RESULT IN SCATTERED CONVECTION DURING THE AFTERNOON AND EVENING HOURS. FROM A MODEL SOLUTION PERSPECTIVE...THE BEST CHANCES FOR SHOWERS AND STORMS LOOKS TO BE ON SUNDAY WHEN A PERTURBATION IS FCST TO MOVE SOUTHEAST THROUGH THE REGION. AS I ALLUDED TO IN YESTERDAYS DISCUSSION...FROM A PATTERN RECOGNITION STANDPOINT...WERE GOING TO BE IN THE NORTHWEST FLOW WITH SEVERAL CHANCES OF SEEING A COUPLE OF MCSS COMING DOWN THE PIKE. THIS MAY RESULT IN HIGH WATER ISSUES OVER TIME...SHOULD THESE FEATURES TRACK OVER THE SAME AREA. GIVEN THE LOW CONFIDENCE IN TIMING OF THE INDIVIDUAL WAVES...HAVE GENERALLY PUT IN A DIURNAL CURVE FOR POPS...WITH THE HIGHEST CHANCES IN THE AFTERNOON/EVENING AND DRIER CONDITIONS DURING THE LATE NIGHT AND EARLY MORNING HOURS. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PD WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE MID TO UPPER 60S. GENERALLY STUCK CLOSE THE THE ENSEMBLE MEAN FOR TEMPS...WHICH IS GOOD AGREEMENT WITH THE PREVIOUS FCST. TUESDAY THROUGH THURSDAY... CONSENSUS OF THE LONG RANGE DETERMINISTIC AND ENSEMBLE SOLUTIONS CONTINUE TO AGREE ON DEVELOPING A LARGE MID LEVEL RIDGE ACROSS THE MID-MISSISSIPPI VALLEY. THIS RIDGE IS FCST TO MOVE EASTWARD WITH TIME AND INTO THE OHIO VALLEY TOWARD THE END OF THE PD. MUCH OF KY WILL BE IN THE NE PERIPHERY OF THIS RIDGE ON TUESDAY. SEVERAL DISTURBANCES ARE PROGGED TO MOVE WITHIN THE FLOW SETTING THE STAGE FOR SEVERAL ROUNDS/CLUSTERS OF STORMS TO MOVE THROUGH THE REGION. THE BEST CHANCE LOOKS TO BE TUESDAY AS A WAVE DROPS THROUGH. AFTER THAT...THE RIDGE AXIS GETS INTO THE REGION PUSHING THE STORM TRACK TO OUR EAST AND NORTHEAST. LEANED HEAVILY ON A 50/50 BLEND OF THE GFS AND EURO HERE AS THEY ARE IN PRETTY GOOD AGREEMENT...BUT AS USUAL...THERE IS SOME TIMING DIFFERENCES WITH RESPECT TO THE WAVES COMING THROUGH ON TUES. PLAN ON KEEPING WED/THU DRY AT THIS POINT. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PD WITH HIGHS IN THE 80S AND LOWS IN THE UPPER 60S. HIGHS IN THE UPPER 80S TO AROUND 90 ARE POSSIBLE BY WED/THU DEEPENING ON HOW FAR THE RIDGE BUILDS INTO THE AREA. && .AVIATION (18Z TAFS)... TSTMS SHUD FIRST REDEVELOP/MOVE INTO THE LEX AREA THIS AFTN AND THEN DEVELOP ACRS THE SDF AND BWG VCNTYS BY LATE AFTN INTO EARLY EVE IN INCREASINGLY UNSTABLE AMS. COLD FRONT WILL THEN MOVE INTO AREA TNGT...BUT BY THEN...BEST FORCING FOR CONVECTION SHOULD ALREADY BE THRU...SO ONLY ISOLD TO SCT TSTMS EXPECTED (MAINLY THIS EVE). WILL KEEP CIGS GENERALLY IN VFR CATEGORY BUT THERE COULD BE TEMPORARY IFR TO MVFR CIGS/VSBYS IN ANY SCT TSTMS. CIGS/VSBYS WILL FALL TO THE IFR TO MVFR RANGE LATE TNGT IN FOG...ESPECIALLY AT BWG. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...KIRKPATRICK LONG TERM....MRJ AVIATION.....11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT THU JUN 11 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-120930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 345 PM EDT (245 PM CDT) THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION TONIGHT...WITH THE GREATEST COVERAGE AND STRENGTH OF STORMS OCCURRING THIS EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING. IN ADDITION...GUSTY WINDS AND HAIL RANGING UP TO NICKEL SIZE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST SECTIONS OF THE OUTLOOK AREA FRIDAY. THE LATEST FORECASTS INDICATE THAT A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXISTS FROM SATURDAY THROUGH TUESDAY. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY CASES OF FLOODING...STRONG WINDS...AND HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. DK/MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
209 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND DMG FENWICK 37.72N 85.15W
06/11/2009 WASHINGTON KY EMERGENCY MNGR
A BARN ROOF WAS BLOWN OFF ON TICK CREEK ROAD OFF
HIGHWAY 152 BETWEEN SPRINGFIELD AND MACKVILLE. A 2 BY 4
WAS DRIVEN INTO THE GROUND.
&&
EVENT NUMBER LMK0900507
MRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 253 PM EDT THU JUN 11 2009 KYZ056-067-111915- GARRARD-LINCOLN- 253 PM EDT THU JUN 11 2009 ...THUNDERSTORMS WITH VERY HEAVY RAIN AFFECTING GARRARD AND LINCOLN COUNTIES... AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE FROM 7 MILES SOUTH OF STANFORD TO BRODHEAD...MOVING NORTHEAST AT 30 MPH. FREQUENT DEADLY LIGHTNING...BRIEF VERY HEAVY RAIN...AND GUSTY WINDS TO 40 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR CRAB ORCHARD AROUND 305 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 423 PM EDT THU JUN 11 2009 INZ083-112100- DUBOIS- 423 PM EDT THU JUN 11 2009 ...STORM WITH HEAVY RAIN AFFECTING DUBOIS COUNTY... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST NORTHWEST OF JASPER...MOVING EAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR HAYSVILLE AROUND 430 PM EDT. NEAR KELLERVILLE AROUND 445 PM EDT. NEAR DUBOIS AROUND 450 PM EDT. NEAR CRYSTAL AROUND 500 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EDT THU JUN 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL HARDINSBURG 37.78N 86.45W
06/11/2009 E0.88 INCH BRECKINRIDGE KY ESPOTTER
&&
EVENT NUMBER LMK0900508
RLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 445 PM EDT THU JUN 11 2009 KYZ024-025-112115- BRECKINRIDGE-MEADE- 345 PM CDT THU JUN 11 2009 ...NICKEL SIZE HAIL AND STRONG WINDS NEAR HARDINSBURG... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDINSBURG...OR 36 MILES EAST OF ROCKPORT...AND MOVING NORTHEAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...NICKEL SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM AS IT MOVES NORTHEAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && KIRKPATRICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 513 PM EDT THU JUN 11 2009 INZ083-112200- DUBOIS- 513 PM EDT THU JUN 11 2009 ...STRONG STORM MOVING INTO DUBOIS COUNTY FROM THE WEST... AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF WINSLOW...MOVING EAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN...SMALL HAIL...AND STRONG GUSTY WINDS TO 50 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR JASPER AROUND 540 PM EDT. THIS STORM WILL BE... NEAR IRELAND AROUND 530 PM EDT. NEAR MALTERSVILLE AROUND 550 PM EDT. NEAR BRETZVILLE AROUND 555 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && 13
The Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A few trees were downed.
Six inches of water flowed over some low lying roads outside of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176572, 176569, 176570, 176571, 176568.